Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 150, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 23, 2000, 4:03 PM CDT for Pecos County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 23, 2000, 4:03 PM CDT (21:03 UTC)
- Expired
- Oct 23, 2000, 5:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 190 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
897 WUUS54 KMAF 232103 SVRMAF TXC371-232200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT MON OCT 23 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PECOS COUNTY IN TEXAS * UNTIL 500 PM CDT * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL PECOS COUNTY... MOVING NORTH AT 15 MPH. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3024 10283 3024 10275 3045 10273 3045 10297 END 44
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:30 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 23, 2:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT MON OCT 23 2000 KMAF 88D INDICATES THAT THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON ACROSS MUCH OF THE WEST TEXAS AND SOUTHEAST NEW MEXICO FORECAST AREA DOWNSTREAM OF AN UPPER LOW DRIFTING SLOWLY NORTHWARD ACROSS ARIZONA. AREAL VAD WIND PROFILES AND PROFILER DATA INDICATES THAT UNIDIRECTIONAL SHEAR ACROSS THE LOWER TRANS PECOS AND PERMIAN BASIN INCREASES NORTHWESTWARD WHERE SOME DEEP LAYER SHEAR NEW MEXICO CORRESPONDS WITH THE GREATEST INSTABILITIES /LIFTED INDICES MINUS 6 TO MINUS 8 AND CAPE VALUES OF 1500 J/KG / ACROSS SOUTHEAST NEW MEXICO. PLEASE REFER TO SEVERE THUNDERSTORM WATCH NUMBER 760 IN EFFECT UNTIL 00Z AND MESOSCALE DISCUSSIONS /ACUS3 KMKC/ FOR ADDITIONAL DETAILS. ADDED CONCERN THIS EVENING INCLUDES HEAVY RAINS /RAINFALL RATES OF 1-2 INCHES PER HOUR/ ACCOMPANYING THESE STRONG TO SEVERE THUNDERSTORMS EMBEDDED IN THIS VERY MOIST AND UNSTABLE AIR MASS. CURRENT MOIST LOW LEVEL UPSLOPE FLOW WITH SURFACE DEW POINTS IN THE 60S AND PRECIP WATER VALUES EXCEEDING ONE INCH WILL BE ENHANCED THIS EVENING DUE TO AN INCREASING STRONG LOW LEVEL JET CONTINUING TO PUMP DEEP LAYER TROPICAL MOISTURE ACROSS MEXICO INTO WEST TEXAS. ABUNDANT DEEP LAYER MOISTURE AND STRONG UVVS WILL CONTINUE THROUGH WEDNESDAY AS THE UPPER LOW SLOWLY EJECTS INTO THE SOUTHERN ROCKIES. MOIST EASTERLY LOW-LEVEL UPSLOPE FLOW WILL RESULT IN THE REDEVELOPMENT OF IFR LOW CLOUDS AND AREAS OF FOG SUNRISE TUESDAY AND SUNRISE WEDNESDAY. THE UPPER TROUGH IS CURRENTLY EXPECTED TO PASS THROUGH WEST TEXAS WEDNESDAY NIGHT...LEADING TO PARTLY CLOUDY SKIES AND SEASONAL TEMPERATURES FOR THIS WEEKEND. PRELIM TEMPS/POPS FOLLOW... MAF 60/70/58/69 3333 LSA 58/67/57/68 4433 E41 60/72/59/73 3433 6R6 61/71/59/69 4333 MRF 50/65/47/65 4333 CNM 56/70/52/68 4432 .MAF... TX...NONE. NM...NONE. RRF/01
In the hours before
Special weather statement, Oct 23, 1:28 PM CDT, 2 hours 35 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 128 PM CDT MON OCT 23 2000 .SYNOPSIS... COPIOUS AMOUNTS OF LOW AND MID LEVEL MOISTURE FROM THE GULF OF MEXICO AND THE TROPICAL PACIFIC WILL CONTINUE TO STREAM ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. THIS MOISTURE WILL INTERACT WITH WEAK UPPER LEVEL DISTURBANCES...ROTATING NORTHEASTWARD OVER THE AREA FROM AN UPPER LEVEL LOW OVER SOUTHWESTERN ARIZONA...TO BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA THROUGH TUESDAY. .THREATS... THUNDERSTORMS... THE GREATEST CHANCE FOR SEVERE STORMS THROUGH THIS EVENING WILL BE ALONG AND TO THE NORTH OF A WHITES CITY TO JAL TO ANDREWS TO LAMESA LINE...WHERE BETTER INSTABILITY FROM PASSING UPPER LEVEL DISTURBANCES AND STRONGER MID LEVEL WINDS WILL AID IN THE DEVELOPMENT OF STRONG THUNDERSTORMS. LARGE HAIL AND WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY THREAT WITH THESE STRONGER STORMS. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING... PARTICULARLY IN SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN. MOSTLY CLOUDY SKIES AND WEAKER MID LEVEL WINDS WILL LIMIT INSTABILITY ACROSS THE REST OF THE OUTLOOK AREA. IN THIS AREA...MOST THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT WILL NOT POSE A THREAT ...HOWEVER ISOLATED THUNDERSTORMS CAPABLE OF HAIL WILL BE POSSIBLE ACROSS THE ENTIRE AREA THROUGH THIS EVENING. FOG... LOW LEVEL EAST TO SOUTHEAST WINDS WILL CONTINUE TO BRING AN ABUNDANCE OF MOISTURE TO THE AREA OVERNIGHT. IN ADDITION...A GOOD PART OF THE OUTLOOK AREA WILL RECEIVE RAINFALL THROUGH THE NIGHT WHICH WILL MOISTEN THE GROUND AND AID FOG DEVELOPMENT BY MORNING. THEREFORE... THE POSSIBLITY OF DENSE FOG DEVELOPING OVER A GOOD PORTION OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO EXISTS. THIS PRODUCT AND OTH4ER PRODUCTS PRODUCED BY THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE CAN BE FOUND ON THE INTERNET AT THE FOLLOWING URL: http://www.srh.noaa.gov/maf AKL
Special weather statement, Oct 23, 3:03 PM CDT, 1 hour before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241000- HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT MON OCT 23 2000 .SYNOPSIS... COPIOUS AMOUNTS OF LOW AND MID LEVEL MOISTURE FROM THE GULF OF MEXICO AND THE TROPICAL PACIFIC WILL CONTINUE TO STREAM ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. THIS MOISTURE WILL INTERACT WITH WEAK UPPER LEVEL DISTURBANCES...ROTATING NORTHEASTWARD OVER THE AREA FROM AN UPPER LEVEL LOW OVER SOUTHWESTERN ARIZONA...TO BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA THROUGH TUESDAY. .THREATS... THUNDERSTORMS... THE GREATEST CHANCE FOR SEVERE STORMS THROUGH THIS EVENING WILL BE ALONG AND TO THE NORTH OF A WHITES CITY TO JAL TO ANDREWS TO LAMESA LINE...WHERE BETTER INSTABILITY FROM PASSING UPPER LEVEL DISTURBANCES AND STRONGER MID LEVEL WINDS WILL AID IN THE DEVELOPMENT OF STRONG THUNDERSTORMS. LARGE HAIL AND WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE PRIMARY THREAT WITH THESE STRONGER STORMS. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING... PARTICULARLY IN SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN. MOSTLY CLOUDY SKIES AND WEAKER MID LEVEL WINDS WILL LIMIT INSTABILITY ACROSS THE REST OF THE OUTLOOK AREA. IN THIS AREA...MOST THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT WILL NOT POSE A THREAT ...HOWEVER ISOLATED THUNDERSTORMS CAPABLE OF HAIL WILL BE POSSIBLE ACROSS THE ENTIRE AREA THROUGH THIS EVENING. FLASH FLOODING... DUE TO THE AMOUNT OF MOISTURE AVAILABLE...THUNDERSTORMS PRODUCING RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR WILL BE POSSIBLE ACROSS THE OUTLOOK AREA. OF PARTICULAR CONCERN IS THE REDEVELOPMENT OF THUNDERSTORMS ACROSS THE SAME AREA IN A SHORT PERIOD OF TIME. THIS WOULD OFFSET THE RAPID...30 TO 35 MPH...NORTHWARD MOVEMENT OF THESE STORMS. LOCATIONS ALONG AND EAST OF THE PECOS RIVER APPEAR TO HAVE THE HIGHEST THREAT OF FLASH FLOODING...AS MOST OF THE THUNDERSTORMS HAVE OCCURRED IN THIS AREA TODAY...AND BETTER INSTABILITY AND MOISTURE RESIDE OVER THIS AREA. FOG... LOW LEVEL EAST TO SOUTHEAST WINDS WILL CONTINUE TO BRING AN ABUNDANCE OF MOISTURE TO THE AREA OVERNIGHT. IN ADDITION...A GOOD PART OF THE OUTLOOK AREA WILL RECEIVE RAINFALL THROUGH THE NIGHT WHICH WILL MOISTEN THE GROUND AND AID FOG DEVELOPMENT BY MORNING. THEREFORE... THE POSSIBILITY OF DENSE FOG DEVELOPING OVER A GOOD PORTION OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO EXISTS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 4:51 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 69 min |
| Oct 23, 5:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Oct 23, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 64 min |
| Oct 23, 6:29 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos, Presidio | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.